Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Melbourne, FL

September 3, 2021Osceola County, Florida

NWS Melbourne, FL issued this special weather statement at Sep 3, 2021, 4:09 PM EDT for Osceola County, Florida. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2021, 4:09 PM EDT (20:09 UTC)
Expired
Sep 3, 2021, 5:45 PM EDT
In force
96 min
Issued by
NWS Melbourne, FL
Hail
0.00 in
Wind
50

County Osceola County, FL

The radar

The Melbourne radar (KMLB), 71 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2021-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2021-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
379 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

793 
WWUS82 KMLB 032009
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
409 PM EDT Fri Sep 3 2021
 
FLZ053-058-032145-
Okeechobee FL-Osceola FL-
409 PM EDT Fri Sep 3 2021

...Strong Thunderstorms Will Impact Northwestern Okeechobee and 
Southern Osceola Counties Through 545 PM EDT...

At 407 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Kissimmee to 9 miles southwest of 
Kissimmee Prairie Preserve. Movement was east-southeast at 10 mph.

Additional strong storms are expected to form across this area 
through late afternoon.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Lake Kissimmee, Lake Marian, Kenansville and Kissimmee Prairie
Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2742 8114 2745 8115 2749 8120 2751 8120
      2753 8121 2755 8121 2756 8118 2760 8114
      2764 8114 2766 8113 2768 8115 2771 8115
      2773 8117 2776 8117 2783 8122 2785 8124
      2786 8130 2800 8132 2800 8091 2741 8085
TIME...MOT...LOC 2007Z 279DEG 11KT 2789 8121 2748 8115 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

Cristaldi

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Sep 3, 4:04 PM EDT, 5 minutes earlier.

Area forecast discussion, Sep 3, 4:04 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
404 PM EDT Fri Sep 3 2021

.DISCUSSION...
A frontal boundary has been moving south across our northern
counties today. The east coast sea breeze developed from Volusia
down to Martin county and showers/storms were moving from the
west. The collision of all these features will aid in the
development of storms for the rest of the afternoon into early
evening. Initially, the main movement of these will be towards
the east but as the afternoon progresses, these could become
erratic. Impacts from these will be localized heavy rain,
lightning strikes and gusty winds of 30 to 40 mph and these will
focus from Orange towards Okeechobee counties and coastal counties
of Brevard to Martin. As these dissipate or move offshore this
evening, skies will remain mostly to partly cloudy, clearing some
towards morning. Low temps will reach the lower 70s with the
exception of Orlando metro that could stay at near 75 degrees.

(previous discussion)
Sat-Mon...Weak stalled frontal boundary across the area fades
into the holiday weekend as a weak low aloft breaks off from the
mid- level trough and lingers near to just offshore central FL.
Airmass remains relatively moist with PW values around 1.8-1.9
inches each day, with weak low level winds allowing the sea breeze
boundaries to push slowly inland each day. Moisture and
disturbance aloft will lead to scattered showers and storms
developing along the sea breeze boundaries through the afternoon
hours. A weak westerly steering flow may allow some storms that
form over the interior to push back toward the coast and offshore
through early evening, especially south of the Cape. Rain chances
will range from 40-50 percent from Orlando area north, and 50-60
percent south on Saturday, and then around 40-50 percent Sunday
and Monday. Lingering dry air aloft will continue the potential
for a few stronger storms, producing gusty winds to 40-45 mph and
frequent lightning strikes. Slower storm motion will also keep a
threat for locally heavy rainfall and minor flooding in the
forecast each day.

Highs will range from the upper 80s to around 90 degrees along the
coast to low 90s inland. Overnight lows will continue to fall to the
low to mid 70s.

Tue-Thu...Weak low/shortwave aloft near the east coast of FL lifts
E/NE as another mid-level low lifts northward over the western Gulf.
During this time, Tropical Cyclone Larry is forecast to recurve
northward over the Atlantic, well east of Florida as a Major
Hurricane. Ridge axis of weak high pressure will extend westward
across to just south of the area through mid-week, as a frontal
boundary pushes southward through the southeast United States. No
significant changes to the forecast occur, with scattered afternoon
showers and storms expected each day and rain chances continuing to
range from around 40-50 percent. However, GFS is showing some deeper
moisture building into mid-late week ahead of the front, so rain
chances may need to be raised from Wed onward slightly if this trend
holds in subsequent model runs. Highs will generally be in the low
90s with lows continuing in the low to mid 70s.

Long period swells (around 15-17 seconds) look to arrive at area
beaches by Monday night-Tuesday and continue through late week as
seas build from distant TC Larry. This will lead to a high risk of
dangerous/life-threatening rip currents along beaches of east FL
through the period.

&&

.AVIATION...
Scattered to numerous thunderstorms will impact terminals from KMCO
and KTIX southward this afternoon and evening. An initial round of
convection has ridden in with the west coast sea breeze and the
frontal boundary to the north, with another round of convection to
occur later at the east/west coast sea breeze collision east of the
Orlando metro, roughly along the Turnpike corridor. Westerly flow
will push these storms to the east, with showers lingering near
southern terminals until 02-03z. Afterwards, VFR conditions
should prevail through the night. Guidance is currently not
indicating fog or stratus tonight and Sat morning, but with the
frontal boundary MVFR/IFR VIS/CIGS can't be ruled out. Slightly
dryer conditions Saturday, especially across northern terminals,
will reduce precip chances somewhat in the afternoon.

&&

.MARINE...
Tonight...As convection moves offshore this afternoon through
evening, mariners will need to pay attention to storms moving east
that could increase winds and seas. Outside these storms and after
these dissipate, winds north of Cape Canaveral will be 10-15 kt
from the north as a frontal boundary starts to slow down tonight.
Then after midnight, winds will decrease. For the waters south of
the Cape, these will be light and variable through the night. Seas
will be building to 3-5 ft offshore of Volusia while the rest of
the waters will range 1-3 ft from coast to offshore.

(previous discussion)
Sat-Tue...Weak stalled front across central FL fades through the
weekend, with N/NE winds up to 10-12 knots north of the Cape
expected on Saturday, and weaker/variable winds to the south. A
light offshore flow then develops into Sunday and continues
through early next week, with winds becoming onshore near the
coast as the sea breeze forms each afternoon. Seas up to 5 feet
may build over the far offshore waters of Volusia County on
Saturday. Otherwise, wave heights will be around 2-4 feet Sat-Sun
and 1-3 feet Mon-Tue.

A weak offshore steering flow may allow some storms to push offshore
through the holiday weekend each afternoon, mainly south of the
Cape.

From mid-late week expect increasing long period swells, potentially
leading to poor to hazardous boating conditions from distant TC
Larry that is forecast to be a Major Hurricane as it recurves
northward over the open Atlantic.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  88  72  89 /  30  30  10  30
MCO  75  92  74  93 /  40  50  10  50
MLB  74  89  72  90 /  40  50  20  40
VRB  73  90  70  91 /  40  50  20  40
LEE  75  92  74  92 /  30  30  10  40
SFB  74  91  73  92 /  30  30  10  40
ORL  75  91  75  93 /  40  50  10  50
FPR  72  89  70  91 /  40  60  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Negron/Fehling/Haley
Hazardous weather outlook, Sep 3, 8:49 AM EDT, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
849 AM EDT Fri Sep 3 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-040100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
849 AM EDT Fri Sep 3 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A weak frontal boundary will sag into central Florida and combine
with daytime heating, moisture and the east coast sea breeze to
produce scattered to numerous lightning storms. The best chance
will occur over interior and southern sections, especially from
Orlando southward during the mid afternoon into the evening. A
few strong storms will be capable of producing frequent lightning
strikes and gusty winds up to 50 mph.

.FLOOD IMPACT...
Slow moving storms this afternoon and early evening will be
capable of producing a quick 1 to 2 inches of rain with totals up
to 3 inches possible, mainly from Orlando south and east.

.RIP CURRENT IMPACT...
There is a moderate risk of rip currents at all Central Florida
Atlantic beaches. Always swim within sight of a life guard, and
never enter the surf alone.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered lightning storms will pose a threat to boaters this
afternoon and early evening on inland lakes as well as the
intracoastal waters mainly from Brevard southward. Storm motion
will be slow and erratic with a few storms capable of producing
gusty winds 35 to 40 knots.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A more typical wet season pattern is forecast to return this
holiday weekend. Frequent lightning, gusty winds and minor
flooding from torrential downpours will be possible with stronger
storms.

A High risk of rip currents is expected to develop from mid to
late week as long period swells from distant Hurricane Larry
propagate into the surf zone, beginning as early as Tuesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Negron/Kelly

In the hours before

Special weather statement, Sep 3, 4:09 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
409 PM EDT Fri Sep 3 2021

FLZ053-058-032145-
Okeechobee FL-Osceola FL-
409 PM EDT Fri Sep 3 2021

...Strong Thunderstorms Will Impact Northwestern Okeechobee and
Southern Osceola Counties Through 545 PM EDT...

At 407 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Kissimmee to 9 miles southwest of
Kissimmee Prairie Preserve. Movement was east-southeast at 10 mph.

Additional strong storms are expected to form across this area
through late afternoon.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake Kissimmee, Lake Marian, Kenansville and Kissimmee Prairie
Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2742 8114 2745 8115 2749 8120 2751 8120
      2753 8121 2755 8121 2756 8118 2760 8114
      2764 8114 2766 8113 2768 8115 2771 8115
      2773 8117 2776 8117 2783 8122 2785 8124
      2786 8130 2800 8132 2800 8091 2741 8085
TIME...MOT...LOC 2007Z 279DEG 11KT 2789 8121 2748 8115

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Cristaldi

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 4:32 PM EDTSpecial Marine WarningMLB28 min
Sep 3, 5:07 PM EDTSpecial Weather StatementMLBBrevard38 min
Sep 3, 6:21 PM EDTAreal Flood AdvisoryMLBLake, Orange84 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.